Home > Patients & Visitors > Health Library > Penicillin Allergy
A penicillin allergy is an
allergic reaction that occurs when your body's immune
system overreacts to penicillin antibiotics.
Common allergic reactions to penicillin include rashes, hives,
itchy eyes, and swollen lips, tongue, or face.
In rare cases, an allergy to penicillin can cause an
anaphylactic reaction, which can be deadly. This type
of reaction usually happens within an hour after you take penicillin. Symptoms
include difficulty breathing, hives, wheezing, dizziness, loss of
consciousness, rapid or weak pulse, skin turning blue, diarrhea, nausea, and
vomiting. If you think you are having an anaphylactic reaction, inject epinephrine in your thigh muscle and then call 911 immediately.
Severe allergic reactions to penicillin can be dangerous and
life-threatening. You may be more likely to have this type of reaction if you
If any of these apply to you, you should receive another antibiotic
or undergo desensitization therapy. In this type of therapy under your doctor's supervision, you start taking
small amounts of the penicillin and gradually increase how much you take. This
lets your immune system "get used to" the medicine, and you may no longer have
an allergic reaction. Desensitization may have to be repeated if you have to
use the antibiotic again in the future (desensitization doesn't last
You are not likely to have an
anaphylactic reaction to penicillin if you have had a
rash that looks like measles that appeared from a few hours to days after you took
Penicillin antibiotics are the most common cause of
drug allergies. Some people who are allergic to
penicillin are also allergic to other closely related antibiotics, including
cephalosporins, such as cefprozil, cefuroxime, and cephalexin. Ask your
pharmacist or doctor about these
Many people who believe that they have an allergy to penicillin do
not. They currently may be less sensitive to penicillin than they were in the past. Or
they may have had an adverse reaction, such as a side effect, rather than an
allergic reaction. A skin test is the best way to find out whether you have a
If you use penicillin and then get hives and have trouble breathing
or have other symptoms of anaphylaxis, call 911 or other emergency services immediately.
For emergency treatment, people typically get an
epinephrine shot. If symptoms do not go away, you may
need more shots. You may also have
put directly into a vein (intravenously).
If you have a mild allergic reaction, you may control your symptoms
with antihistamines that you can buy without a prescription. But you may need
prescription medicine if those over-the-counter medicines don't help or if they
cause bothersome side effects, such as drowsiness. If you have had a previous
serious reaction to penicillin, you should carry and know how to use an epinephrine shot. Let your doctor know about any medicine reaction right away.
If you need an antibiotic, your doctor will find another type for
ByHealthwise StaffPrimary Medical ReviewerAdam Husney, MD - Family MedicineE. Gregory Thompson, MD - Internal MedicineSpecialist Medical ReviewerRohit K Katial, MD - Allergy and Immunology
Current as ofFebruary 12, 2016
Current as of:
February 12, 2016
Adam Husney, MD - Family Medicine & E. Gregory Thompson, MD - Internal Medicine & Rohit K Katial, MD - Allergy and Immunology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.